Alert archive / Illinois / Small Craft Advisories in 2019

Small Craft Advisory 21, NWS Chicago, IL

March 6, 2019

NWS Chicago, IL issued this small craft advisory at Mar 6, 2019, 2:59 AM CST. It took effect at Mar 6, 2019, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2019, 2:59 AM CST (08:59 UTC)
In effect from
Mar 6, 2019, 10:00 AM CST
Expired
Mar 6, 2019, 6:00 PM CST
In force
8 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

131 
WHUS73 KLOT 060859
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
259 AM CST Wed Mar 6 2019


LMZ740>745-061700-
/O.NEW.KLOT.SC.Y.0021.190306T1600Z-190307T0000Z/
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
259 AM CST Wed Mar 6 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
CST THIS EVENING...

The National Weather Service in Chicago has issued a Small Craft
Advisory, which is in effect from 10 AM this morning to 6 PM CST
this evening. 

* WINDS...West to 25 kt.

* SIGNIFICANT WAVES...to 4 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

MTF
2 follow-up statements
987 
WHUS73 KLOT 061604
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1004 AM CST Wed Mar 6 2019

LMZ740>745-070000-
/O.CON.KLOT.SC.Y.0021.000000T0000Z-190307T0000Z/
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1004 AM CST Wed Mar 6 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WINDS...West to 25 kt.

* SIGNIFICANT WAVES...to 3 or 4 ft in ice free areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

KMD
287 
WHUS73 KLOT 062034
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
234 PM CST Wed Mar 6 2019

LMZ740>745-070000-
/O.CON.KLOT.SC.Y.0021.000000T0000Z-190307T0000Z/
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
234 PM CST Wed Mar 6 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WINDS...West to 25 kt.

* SIGNIFICANT WAVES...to 3 ft in ice free areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


KMD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Mar 6, 2:34 AM CST, 25 minutes earlier.

Area forecast discussion, Mar 6, 2:34 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
234 AM CST Wed Mar 6 2019

.SHORT TERM...
230 AM CST

Through Thursday Night...

The forecast message through Thursday has remained very similar,
with temperatures moderating some today but still a mid-winter
feel instead of early Meteorological Spring. Light snow is likely
for the southwest half or so of the forecast area for a period
during the Thursday p.m. hours, and while there is larger than
normal spread for this near, this has the look of a minor event.
For some northern locations, such as Chicago, that may even be a
non-event.

Another chilly March morning greets us with wind chills between 0
and -10 across the forecast area. The massive long wave upper
trough over eastern North America responsible for this is
gradually shifting eastward as a 145 kt upper jet rotates through
its base today. Modification in the lower troposphere today will
bring 925 mb temperatures up to -10C by afternoon, and looking at
upstream yesterday, should support mid to upper 20s surface highs.
A sheared short wave disturbance across North Dakota to central
Minnesota early this morning will rotate near the Wisconsin/
Illinois border later today and should support a decent blossom
of stratocumulus by early afternoon. Flurries may be seen with
this into early evening. An associated surface trough to the
north with this  will induce a period of pressure falls and
result in another breezy day, with westerly gusts of 23-28 mph.

With at least a period of clearing later tonight, single digit
lows are likely again in the north, and some of the typical cooler
spots may outperform and drop to lower single digits. In the
south and toward the metro, teens are likely to be seen.

A Pacific-origin upper wave, presently quite stout moving across
Idaho, will move out over the Midwest by Thursday. The baroclinic
zone from roughly 850-600 mb will be over the region in wake of
the departing trough, and this system looks to enhance that and be
a focus for persistent warm advection lift and some snow. The
wave itself though looks to dampen as it approaches, namely due to
a marginal upper jet setup. Both this rate of dampening of deeper
lift as the system moves into the forecast area and how far
northeast the frontogenetic circulation progresses remain key
discrepancies in guidance, especially between NCEP solutions and
the EC, with the latter being weaker. Feel that a middle ground
solution may be best, as the EC seems too weak with no QPF given
its isentropic ascent and saturation, while the GFS especially
seems too progressive with its warm and moist advection.

Using a middle ground solution, the mid-level forcing induced
snow will likely have spread into the far southwestern/southern
CWA during the afternoon. Depending on the persistence of this
with precipitable waters around 0.40" and a fairly deep dendritic
growth zone of over 100 mb, could see some spots around 3 inches
by evening southwest of a Streator to Watseka line. But again
leaning more conservatively and am very close to prior forecast
with snowfall amounts, with primarily 1-2 inches in that area.
Further to the north, suspect there will be at least patchy light
precipitation Thursday night. The saturation in the ice layer gets
a bit marginal on some guidance overnight Thursday night, but
feel if it is precipitating is will likely be saturated enough
for light snow. The forecast soundings do not look ideal for
freezing drizzle at this distance. For the Chicago and Rockford
areas, the timing of any of this light precipitation being mid-
evening into overnight, and possibly little to no accumulation,
looks like impacts will be minor to nil at this point. If a more
progressive outlier GFS solution were to pan out, then there would
likely be light snow during the Thursday evening commute though.

For temperatures on Thursday, clouds by afternoon may stunt
warming a bit, but some locations should hit 30 -- a nice
benchmark to finally get back to. There will likely be very
little fall in temperatures Thursday night.

MTF

&&

.LONG TERM...
330 PM CST

Thursday through Tuesday...

The main concerns are snow for parts of the area Thursday-
Thursday night and then a stronger system Saturday-Sunday with
rain Saturday, embedded thunder potential Saturday PM, followed by
potentially very windy conditions late Saturday night-Sunday.

Guidance has come into better agreement for Thursday-Thursday
night system, with what had been lone hold out GFS finally
shifting closer to consensus. There are still important
differences with respect to the intensity of banded precipitation
that will focus primarily into southern CWA Thursday afternoon-
early evening. This is owing to strength of mid-level short-
wave(s) that will track across the region. ECMWF continues to be
much more stingy with QPF due to lack of phasing of S/Ws and lead
wave dampening, resulting in banded precip eroding. On the other
hand, NAM and GFS and its ensembles (and to lesser extent GEM)
favor S/W remaining stronger/more coherent, and tighter thermal
gradient for decent low-mid level frontogenesis. Current forecast
leans closer toward this scenario, with 1-3" of snow indicated
south of a Peru to Rensselaer line. Dry 1030 mb high pressure over
the Great Lakes region will result in a very sharp cut-off north
of this lead banded snowfall, so areas north of the possible
accumulating snow swath could very well stay dry. Temps in the
upper 20s to around 30 degrees and high March sun angle call into
question impacts to the roads until sunset, with moderate or
higher rates likely needed for appreciable accums on roads.

Next question later Thursday evening-night into early Friday is
whether the dry air farther north will be sufficiently eroded for
light snow to occur as core of mid-level S/W tracks across the
region. Models are struggling with this aspect of the forecast,
yielding lower confidence, so the lower PoPs from guidance blend
look reasonable. Forecast soundings indicate that if
precipitation does occur farther north, at this time there appears
to be enough saturation of the snow growth zone to preclude any
freezing drizzle mention for now. Worst case scenario would
probably be up to an inch or so of snow and perhaps minor impacts
to Friday AM commute. Temps should rebound to above freezing
Friday afternoon, though clouds and east-northeast winds under
surface high pressure, along with any snow cover, could limit how
much temps rise.

Turning to the more significant storm system on the way for this
weekend, models and ensembles are overall decent agreement on the
pattern, with a deepening surface low tracking west of the area.
This will put us firmly in the warm sector of the cyclone. The
most important differences of note in the most recent guidance is
exact intensity of the system and associated surface low, along
with track and timing. The GFS suite (including multiple ensemble
members) is very impressive with the magnitude of the surface low,
notably the operational model and several ensemble members at 980
mb or less around our latitude Saturday evening. The ECMWF and its
ensembles are slower and while still a fairly strong system, not
to the extent of the GFS suite. Regardless of these differences, a
large area of rain will break out and surge north in the presence
of strong large scale forcing and intense LLJ moisture transport.
Temperatures should warm safely above freezing before the
precipitation starts. Pattern recognition of strong warm advection
in cool season thunderstorms supports maintaining chance thunder
mention in the afternoon and evening, though weak lapse rates
could prelude widespread coverage.

The aforementioned differences in the intensity and timing of the
surface low will affect temperatures Saturday and how strong the
winds get ahead of and especially behind the system. Weaker and
slower ECMWF scenario would slow warm front progression Saturday
and overall cooler temps peaking later in day/early evening, while
GFS-like scenario would favor temps surging into the 50s for all
or most of the area after warm front lifts north. East-southeast
to southeast winds will ramp up significantly during the day
Saturday and could gust to 30-35 mph in the afternoon and early
evening. Behind the system cold front, GFS scenario is a classic
one synoptically for high winds, while ECMWF would feature strong
but likely sub-headline criteria. CIPS analog guidance based off
GFS does show 70-80%+ probabilities of 35+ kt gusts. This period
certainly bears watching for advisory or even warning criteria
west-southwest to west winds late Saturday night into Sunday if
GFS-like scenario comes closer to panning out. Stronger system
would also have a better chance of showery precip in system
deformation pivoting across the area, which could be wind driven
rain/snow or wet snow showers if it happens. High pressure should
provide a period of quiet conditions and below normal temps to
start next work week before next system arrives.

Castro

&&

.AVIATION...
For the 06Z TAFs...

Limited aviation concerns through early Thursday morning. Gusty
west-northwest winds will ease some before daybreak, but then re-
increase during the mid to late morning. Occasional westerly
gusts in the mid 20 kt range are likely this afternoon.
Stratocumulus clouds will also re-increase during the late
morning into afternoon. Scattered flurries are possible but should
not have any impact. Winds will ease through this evening.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...10 AM Wednesday to 6 PM Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Mar 5, 3:45 PM CST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
345 PM CST Tue Mar 5 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
062145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
345 PM CST Tue Mar 5 2019 /445 PM EST Tue Mar 5 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Excessive cold Risk.

DISCUSSION...

Unseasonably cold air will remain in place, with minimum wind
chills of about 0 to 10 below zero late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Excessive Cold Risk in the morning.
Thursday...
  Limited Snow Risk.
Saturday...
  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
Sunday...
  Limited Non Thunderstorm Wind Risk.

DISCUSSION:

The unseasonably cold conditions for March will continue through
Thursday. There is a chance of accumulating snow for portions of the
area Thursday afternoon through Thursday evening, with initial
indications of one to three inches possible for locations south of
a Peru to Rensselaer line. Additional light snow is possible the
remainder of Thursday night into early Friday. A stronger storm
system will bring a chance of thunderstorms Saturday afternoon and
evening and windy conditions Saturday. Very windy conditions are
possible late Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-062145-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
345 PM CST Tue Mar 5 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Saturday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Sunday...
  Gale force winds and or very hazardous waves are likely.
Monday...
  Hazardous conditions for small craft are possible.

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 9:33 PM CSTRiver Flood WarningLOTLaSalle4 days
Mar 6, 2:35 PM CSTRiver Flood WarningLOTLee21 days

Nearby

Small Craft Advisories in Illinois, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.